The Food and Drug Administration (FDA) notified health care professionals and the public of medication error reports in which patients were given risperidone (Risperdal) instead of ropinirole (Requip) and vice versa. In some cases, individuals who took the wrong medication needed to be hospitalized. The FDA determined that the factors contributing to the confusion between the two products include: 1) similarities of both the brand (proprietary) and generic (established) names; 2) similarities of the container labels and carton packaging; 3) illegible handwriting on prescriptions; and 4) overlapping product characteristics, such as the drug strengths, dosage forms, and dosing intervals.
Individuals who take Requip, Risperdal, or their generic equivalents are reminded to take note of the name and appearance of their medication, know why they are taking it, and to ask questions when the medication appears different than what they expect. Healthcare professionals are reminded to clearly print or spell out the medication name on prescriptions and make certain their patients know the name of their prescribed medication and their reason for taking it.
For additional information on this FDA drug safety alert, please link to: http://www.fda.gov/Drugs/DrugSafety/ucm258805.htm